Why am I bleeding on the pill? Am I pregnant? Can you get irregular periods while on the pill?
Unusual bleeding or spotting while on the pill is experienced by many women. However, it is not always caused by pregnancy.
Birth control pills are potent, reliable and a cheaper option for preventing pregnancy. However, just like any medication, it comes with some side effects such as abnormal vaginal bleeding.
Bleeding or spotting while on birth control medication is considered abnormal since it occurs
When your period is not expected and the flow is usually lighter or heavier than normal.
How do birth control pills work?
There are two types, notes health line;
- Ethinyl estradiol and progestin which contain versions of estrogen and progesterone hormones.
- Progestin-only pill also referred to as the minipill.
They work by subduing pituitary glands to prevent the release of an egg/ovum or ovulation from taking place.
Additionally, they thicken cervical mucus to inhibit sperms from reaching or penetrating any available eggs and alter the uterine lining making it unsuitable for implantation.
What causes bleeding while on the pill?
It’s very normal to have your monthly periods while on the traditional pills, however, Breakthrough or uterine bleeding is rather irregular as it occurs contrary to the normal cycle.
Vaginal Bleeding while on birth control is usually heavier, last a few or more days and is a result of:
- adaptation of your body to substitute or replacement hormones present in the pills, which can cause an imbalance in the endometrium leading to irregular decomposition of the endometrium wall, thus leading to bleeding. However, this usually stops after the first 3-4 months of using them.
- In some cases, the ones you are using, the dosage or the combined hormones present in the pill are not the right ones for you and hence cause irregular bleeding.
- Hormones work differently, on different parts of the endometrium which in some cases may be abnormal hence leading to abnormal bleeding.
- A delayed skipped or missed a dose causes the endometrium to shed off thus leading to this problem. The more doses are missed or delayed the higher the chances of bleeding while on the pill and the heavier the flow gets.
- Altering from one brand to another will also cause breakthrough bleeding since your body needs to readjust to the new hormone compositions or the changes in the dosage which may cause the breaking down of the uterine wall causing this problem.
- In case you are using other prescription drugs or supplements, when the pill interacts with these other medications, it can cause spotting.
- In circumstances where an individual may be vomiting or diarrhea, she may experience spotting due to lack of proper absorption of these drugs.
Use of birth control pills for preventing pregnancy is very common partly due to the limited and/or temporary side effects.
Spotting or bleeding is one of the side effects of birth control medications. This symptom usually occurs within the first 3-4 months after you start using the pill.
It can also occur in cases where you skip or miss her dose.
However, this usually subsides after your body adjusts to the medication. If it continues to become heavy, continue taking the pill according to your prescription and also consult your doctor.
It is possible to have irregular bleeding that is completely unrelated to or caused by these birth control meds notes web Md. According to Colorado women’s health OB/GYN, other causes of bleeding while on the pill include:
- Ovulation in some cases can lead to mid-cycle bleeding.
- Polycystic ovary syndrome(PCOS) can cause changes to the regular bleeding pattern since it causes hormonal imbalances.
- Pelvic organ infections may be the reason behind spotting and bleeding usually after sex or douching.
- Pelvic inflammatory disease (PID) may cause swelling and infections in the pelvic organs leading to abnormal bleeding.
Additionally, there are other minor causes of bleeding while on the pill, these include sexual abuse, objects in the vagina, excessive stress and exercise, diabetes or hyperthyroidism and/or cervical, vaginal or uterine cancer.
What to do if you are bleeding between periods
Ensure that you keep a record of the bleeding or spotting episodes and the number of times you change your sanitary pads or panty liners on an hour hourly basis throughout the whole day.
Be keen on any accompanying symptoms such as any pain in the pelvic region, vaginal itching, and burning, fever, fatigue, and dizziness.
Risk factors for breakthrough bleeding
Health line notes that Bleeding while on the pill especially minipills (progestin only) is especially common as compared to using the alternative combined (estrogen and progestin) ones.
Smoking increases the risk of bleeding or spotting hence it is advisable to talk to your doctor prior to a prescription in order to prevent any possible complications.
Women who use pills such as (quartette, seasonale, seasonique) constantly have an increased rate of bleeding while using them. Sometimes doctor’s advice taking short breaks from the use of continuous use of pills to give your body the chance to have a normal menstruation to resolve the abnormal bleeding.
Additionally, they are linked to heightened risks of blood clotting which can lead to pulmonary embolism, heart attack, stroke or vein thrombosis.
However, the high risk of blood clotting leading to adverse outcomes is associated with high blood pressure, obesity, prolonged bed rest and smoking.
Ensure you take them properly
This problem is usually common within the first three months of using these medications, hence its completely normal. however, if the bleeding becomes severe or you feel concerned, consult your doctor.
Clinically, spotting refers to minimal bleeding which does not necessitate the use of sanitary pads or tampons. On the other hand, breakthrough bleeding requires the use of sanitary pads and tampons.
Ensure you take them regularly at exactly the same time each day
Pick a schedule that best works for you. Be consistent in taking pills to omit the chances of getting in between cycle periods.
Irregular intake by 4 hours or more causes your body to release hormones and changes the general absorption of pills into your body.
Additionally, inconsistency reduces their efficacy thus increasing the chances of pregnancy.
Leave them in their packaging container
The packaging of birth control pills is like that to assist you to keep track of your menstrual cycle as well as the intake. Therefore, it is not advisable to remove them from their original package.
Seek information on what to do in case of a missed dose
Ask your doctor on what to do in case you skip a pill in order to prepared in those circumstances.
Smoking combined with birth control pills decreases estrogen levels which can potentially lead to spotting.
Keep your weight in check
An increase or decrease in weight leads to hormonal imbalances. Therefore, if you experience any significant weight changes consult your doctor in order to get consequent alterations of your dosage.
Monitor and control your stress levels
Increased stress levels cause alterations in the release and absorption of cortisol which affects the production of other hormones in the body thus leading to decreased effectiveness of pills.
Consider the intake of other drugs or herbs
Intake of some vitamins and supplements affects their efficacy. Seek advice from your doctor prior to intake of any supplements or vitamins and even foods or drinks to try and change the absorption of pills
When should you see a doctor?
It is vital to see a doctor if the vaginal bleeding becomes severe, accompanied by pain, fever, is heavy, increases in the severity of the symptoms, headaches and leg inflammation.
Additionally, inform your doctor if you have had unprotected sex after missing some pills or if your partner may have any STIs.